Format

Send to

Choose Destination
Int J Dermatol. 2008 Aug;47(8):853-60. doi: 10.1111/j.1365-4632.2008.03637.x.

Carbamazepine-induced drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome: report of four cases and brief review.

Author information

1
Section of Pharmacology and Clinical Pharmacology, Faculty of Medicine, Thracian University, Stara Zagora, Bulgaria. mariaganeva@hotmail.com

Abstract

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a rare but severe drug reaction, most commonly to aromatic anticonvulsants with a delayed onset, variable clinical presentation and protracted course. The exact incidence of DRESS syndrome is not known because of the variability in clinical presentation, lack of strict diagnostic criteria and universally accepted nomenclature. We report four cases of DRESS syndrome associated with the use of carbamazepine. The clinical manifestation was similar: a maculopapular eruption progressing to exfoliative erythroderma, fever, and lymphadenopathy. Leukocytosis, atypical lymphocytes and liver injury (in 2 patients) were also observed. Assessment of causality using the Naranjo algorithm established a "probable" relationship with carbamazepine in three of the cases and a "possible" relationship in one case. Detection of DRESS syndrome is dependent on the exclusion of a variety of diseases with similar manifestations and may be delayed in time. DRESS syndrome is a potentially life-threatening multisystem adverse drug reaction, and accidental reexposure or drug provocation tests must be avoided.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center